Ohio, 2003

Strong Wind in Ohio, October 14 to 15, 2003

October 14 to 15, 2003 · NWS CLE · 7 events in 7 counties and zones

An area of deepening low pressure moved into northeastern Ohio from the southwest during the evening of the 14th. Gusty northwesterly winds behind the low downed a few trees and large limbs from late evening on the 14th through the early morning hours of the 15th.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$80,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

An area of deepening low pressure moved into northeastern Ohio from the southwest during the evening of the 14th. Gusty northwesterly winds behind the low downed a few trees and large limbs from late evening on the 14th through the early morning hours of the 15th. A peak wind gust of 56 mph was measured at the Fairport Harbor Light House in Lake County. A 47 mph gust was recorded at Cleveland Burke Lakefront Airport in Cuyahoga County. Peak wind gusts elsewhere were generally less than 40 mph. A few power outages were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Oct 14, 2:45 PM EST, 6 hours 30 minutes earlier.

Area forecast discussion, Oct 14, 2:45 PM EST, 6 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
345 PM EDT TUE OCT 14 2003

WILL GO WITH AN ADVISORY FOR WINDS TONIGHT.  WINDS 50 TO 64 KTS 2K
FEET UP OFF THE ILN RADAR AND WITH LOW MOVING NE OF THE AREA AND
DEEPENING THRU THE NIGHT WINDS WILL CONTINUE THRU THE NIGHT AND
SHOULD MIX DOWN ON COLD ADVN BEHIND LOW.  WILL CONT ADVSRT THRU THE
NIGHT MOST AREAS AND THRU WEDNESDAY MORNING NERN OHIO AND NWRN PA.

AS FOR PCPN WL GO WITH CAT POPS THRU THE EVG IN THE WEST AND ALL
NIGHT ELSEWHERE.  DRYG MOVING IN FROM THE WEST SHOULD BRING RAIN TO
AN END AFTER MIDNIGHT WEST.  WL ALSO GO WITH A CHC OF THUNDER BUT
SHOULD BE ISOLATED AT BEST.  FOR WED WILL CONT WITH WINDY ALL AREAS
AND AN ADVSRY FOR THE NE CWA LAKESHORE.  AMPLE DRYG BEHIND THE
SYSTEM SHOULD ALOW FOR SOME SS AS SEEN TO OUR WEST TDA.  WL GO CLOSE
TO GUIDANCE TEMPS FOR NOW. ZONES OUT SO WL CUT THIS SHORT.

FCSTID =   13

.CLE...
OH...WIND ADVISORY FOR TONIGHT FOR ZONES OHZ003...OHZ006>011...
OHZ017>023...OHZ027>033...OHZ036>038...OHZ047.

WIND ADVISORY FOR TONIGHT FOR ZONES OHZ012>014...OHZ089.

PA...WIND ADVISORY FOR TONIGHT FOR ZONES PAZ001>003.

KING
Hazardous weather outlook, Oct 14, 4:57 AM EST, 16 hours 18 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-141200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
555 AM EDT OCT 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO AND A
PORTION OF NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY.

HIGH WINDS ARE POSSIBLE LATE TONIGHT OVER EXTREME NORTHEAST OHIO AND
NORTHWEST PENNSYLVANIA. DEEP LOW PRESSURE WILL MOVE NORTHEAST
THROUGH THE AREA LATE THIS AFTERNOON AND EARLY TONIGHT. WIND GUSTS
TO 50 MPH ARE POSSIBLE LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...
STRONG GUSTY WINDS ARE STILL POSSIBLE ON WEDNESDAY OVER EXTREME
NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED FOR TODAY.

In the hours before

Special weather statement, Oct 14, 4:47 PM EST, 4 hours 28 minutes before
PAZ001>003-142230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
547 PM EDT TUE OCT 14 2003

THNDERSTORMS WITH LOCALLY HEAVY RAINS OF MORE THAN INCH PER
HOUR...GUSTY WINDS WILL CONTINUE TO MOVE EAST OVER ERIE AND
CRAWFORD COUNTIES THROUGH 7PM. THE STRONGEST LINE OF STORMS
AT 5:45 PM WAS EAST OF ERIE...EDINBORO...MEADVILLE LINE.

ANOTHER LINE WAS FROM NEAR ASHTABULA TO YOUNGSTOWN LINE AND
WAS MOVING EAST. THE HEAVY RAINS WILL CAUSE FLOODING OF
LOW LYING AREAS. WINDS WILL BE GUSTING FROM 30 TO 40 MILES AN HOUR.

KEEP ALERT CHANGING WEATHER CONDITIONS THIS EVENING AND FLOODING
OF ROADWAYS.

THOMPSON
Local storm report, Oct 14, 8:39 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
939 PM EDT TUE OCT 14 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM    PEMBERVILLE               OH   TSTM WND DMG
10/14/03   WOOD                           RAILROAD CROSSING BAR
                                          SNAPPED IN HALF.

0630 PM    PEMBERVILLE               OH   TSTM WND DMG
10/14/03   WOOD                           LARGE LIMB DOWN.

0600 PM    ELGIN                     PA   TSTM WND DMG
10/14/03   ERIE                           LARGE LIMB DOWN.

0555 PM    4 E MEADVILLE             PA   TSTM WND DMG
10/14/03   CRAWFORD                       TREES DOWN

0555 PM    MILL VILLAGE              PA   TSTM WND DMG
10/14/03   ERIE                           TREE DOWN.

LOMBARDY
Local storm report, Oct 14, 8:48 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
948 PM EDT TUE OCT 14 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0655 PM    2 N OAK HARBOR            OH   F0 TORNADO
10/14/03   OTTAWA                         NARROW TORNADO BRIEFLY
                                          TOUCHED DOWN IN SOY BEAN
                                          FIELD AT THE CORNER OF
                                          ROUTE 19 AND WEST GENZMAN
                                          ROAD.

LOMBARDY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 strong wind. Local standard time, as filed.

Strong Wind, Ashtabula

When
October 14, 9:15 PM EST to October 15, 5:00 AM EST
Where
Ashtabula forecast zone
Measured
32 kt (37 mph) measured gust
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
41.896, -80.759 (the zone’s center; the record gives no point)

Strong Wind, Cuyahoga

When
October 14, 9:15 PM EST to October 15, 5:00 AM EST
Where
Cuyahoga forecast zone
Measured
41 kt (47 mph) measured gust
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
41.479, -81.678 (the zone’s center; the record gives no point)

Strong Wind, Erie

When
October 14, 9:15 PM EST to October 15, 5:00 AM EST
Where
Erie forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
41.432, -82.700 (the zone’s center; the record gives no point)

Strong Wind, Geauga

When
October 14, 9:15 PM EST to October 15, 5:00 AM EST
Where
Geauga forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.500, -81.179 (the zone’s center; the record gives no point)

Strong Wind, Huron

When
October 14, 9:15 PM EST to October 15, 5:00 AM EST
Where
Huron forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.146, -82.598 (the zone’s center; the record gives no point)

Strong Wind, Lake

When
October 14, 9:15 PM EST to October 15, 5:00 AM EST
Where
Lake forecast zone
Measured
49 kt (56 mph) measured gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
41.714, -81.245 (the zone’s center; the record gives no point)

Strong Wind, Lorain

When
October 14, 9:15 PM EST to October 15, 5:00 AM EST
Where
Lorain forecast zone
Measured
35 kt (40 mph) measured gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
41.453, -82.151 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, October 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5371109, 5371110, 5371111, 5371112, 5371113, 5371114, 5371115.